The Dangerous Effects of Misusing Seroquel

Medically Reviewed

Seroquel is an antipsychotic medication prescribed for conditions, such as schizophrenia, bipolar disorder, and severe insomnia. While it is not a drug people think about when it comes to abuse and addiction, it is not uncommon for people to combine Seroquel with other drugs to increase their effects. When users combine the drugs, they often smoke or snort the combination.

Using Seroquel

This antipsychotic drug works on the brain to treat certain mental illnesses. The way it works on the brain may also result in desirable effects, such as relaxation and calmness. These are the effects people are seeking when they abuse the drug. Seroquel alters levels of dopamine and serotonin in the brain.

The pills are meant to be taken whole, especially the extended-release tablets. Crushing, splitting, or chewing the extended-release pills can cause too much of the medicine to be released into the body at once.

Whether someone is abusing this drug or taking it as prescribed, it can cause side effects. According to Psych Central, these may include:

  • Constipation
  • Headache
  • Gas
  • Drowsiness
  • Unexplained fever
  • Swollen glands
  • Vision changes
  • Tarry, black stools
  • Sweating
  • Alertness changes
  • Weight gain
  • Dry mouth
  • Upset stomach
  • Stuffy nose
  • Dizziness
  • Severe muscle stiffness
  • Uncontrolled muscle movements
  • Shuffling walk
  • Very fast or abnormal heartbeat
  • Puffy, dry skin

Abusing this drug can cause tolerance to build. When this happens, the person has to take more of the drug to experience the effects. As the person continues to increase their dose, there is a risk of overdose. Possible symptoms of an overdose are:

  • Fainting
  • Dizziness
  • Drowsiness
  • Seizure
  • Rapid heartbeat
  • Vomiting

When people take Seroquel, they may ingest the pills, snort them, smoke them, or inject the drug. No matter which administration method they choose, there is the potential for adverse effects, tolerance, abuse, and addiction.

Snorting Seroquel

Snorting Seroquel involves crushing the pills so that they become a powder. Someone might snort this drug to achieve the calming effects more quickly, according to a report published in the American Journal of Health-System Pharmacy.

When someone snorts Seroquel, the powder goes from the nose blood vessels into the heart. From here, the drug is pumped into the lungs. The drug ends up back at the heart where it is dispersed throughout the rest of the body. This is much faster than ingesting the drug because there is no waiting for the digestive process to take place.

Snorting Seroquel makes it more difficult to control the dosage. This can result in unpredictable effects and a higher risk of developing an addiction. Snorting this drug may heighten other risk factors, such as overdose.

When someone snorts this drug, they might use it alone or along with a stimulant in an attempt to balance the effects of both drugs. When snorting a combination drug, people can experience the effects of Seroquel and the effects of stimulants at the same time.

According to the Substance Abuse and Mental Health Services Administration, These May Include:

  • Increased energy and attention
  • Higher blood pressure
  • Increased heart rate
  • Elevated breathing
  • Anxiety or agitation
  • High body temperature
  • Seizures

The nasal cavities contain soft tissues that absorb the Seroquel as someone snorts it. When people snort drugs, they are at risk of nasal and respiratory damage.

Snorting the drug can cause an infection in the lungs, inflame the nasal lining, or cause blockages in the person’s nasal airways and respiratory tract. These effects occur because once Seroquel is crushed into a powder, it becomes a particle material. The nasal passages and respiratory tract are not meant to handle these materials.

Damage Caused By Snorting Drugs May Trigger:

  • Chronic sinus congestion or infections
  • Frequent nosebleeds
  • Congestion that interferes with sleep
  • Sores around and inside the mouth and nose
  • Voice changes
  • Snoring and sleep apnea
  • Pneumonia, lung infections, and related issues

Smoking Seroquel

Some people smoke Seroquel. This is typically done by crushing up the pill and sprinkling the powder onto marijuana or tobacco. This causes someone to not only experience the effects of the Seroquel, but also the effects of the drug they are smoking along with it.

When someone smokes Seroquel, it goes from the lungs to the heart, and then to the brain where it causes its effects. This means that it starts to produce effects faster than when someone snorts it due to needing to travel less to produce the effects, according to the National Institute on Drug Abuse.

Marijuana and Seroquel have a moderate drug interaction. If someone adds Seroquel to marijuana when they smoke it, it may increase certain side effects such as:

  • Dizziness
  • Confusion
  • Drowsiness
  • Trouble concentration
  • Impaired judgment or thinking
  • Problems with motor coordination

This combination of drugs can reduce mental alertness. This can be especially dangerous if someone is doing something like driving a car or operating machinery.

Both nicotine and antipsychotic drugs work on receptors in the body. Should they work on the same receptor at the same time, this could essentially send mixed signals. The nicotine can stimulate the body when the Seroquel is trying to calm it.

The usual effects associated with inhaling smoke are also a concern when someone is smoking this drug. As someone inhales smoke, it causes damage to the small air sacs in the lungs and the airways. As smoking continues, it can cause a reduction in a person’s lung function, according to the American Cancer Society. If someone already has a lung condition, such as asthma, smoking can worsen the symptoms.

When someone smokes Seroquel with tobacco or marijuana, they are experiencing the combined effects of the substances. With marijuana, this can further slow the person down since both have a depressing effect on the body. With tobacco, the nicotine has a stimulating effect, so this goes against the effects of the Seroquel.

When someone puts the powder on tobacco or marijuana to smoke it, they can also inhale particles of the crushed Seroquel powder. This can irritate the lungs and put someone at risk of aspiration. The following are considered to be emergency symptoms associated with inhaling powder, according to Health Direct:

  • Non-stop coughing
  • Difficulty breathing
  • Wheezing

People who are snorting or smoking Seroquel are engaging in a clear form of drug abuse and need professional help. Both methods of administration come with potential health dangers. An addiction treatment program can address health issues from continued substance abuse and the underlying issues that led to the problem.

Tap to GET HELP NOW: (844) 318-7500